Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Wilmington, OH

May 17, 2004Clinton County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2004, 3:18 PM EDT for Clinton County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 3:18 PM EDT (19:18 UTC)
Expired
May 17, 2004, 4:00 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Clinton County, OH

The radar

The Cincinnati radar (KILN), 6 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 171918
SVRILN
OHC027-172000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
317 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN OHIO

* UNTIL 400 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF WILMINGTON...OR ABOUT OVER
  BLANCHESTER...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SABINA...
  WILMINGTON...

LAT...LON 3935 8399 3942 8399 3956 8385 3954 8358
      3947 8359 3926 8386 3926 8389 3933 8400
      3934 8400

$$

AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:00 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 17, 2:00 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON MAY 17 2004

.DISCUSSION...
SATELLITE IMAGERY AND RADAR MOSAIC WERE SHOWING SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACRS THE CWFA THIS AFTN.  WITH ABUNDANT
LOW LVL MSTR...AND WEAK VORT LOBE PASSING THROUGH THE REGION LATE
THIS AFTN/EVENING...WILL BE CARRYING SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE AFTN AND EVENING HOURS.  WILL
TRY TO END THE CONVECTION AROUND MIDNIGHT...WHEN VORT LOBE HAS
PASSED BY...AND INSTABILITY DECREASES DUE TO LOSS OF SUNSHINE.

OTHERWISE...NEXT SIGNIFICANT WX MAKER WAS A COLD FRONT LOCATED OVER
THE UPR MS VLY...EXTENDING INTO THE CENTRAL PLAINS.  ETA/GFS IN GOOD
AGREEMENT...WHICH BOTH DROP THIS FRONT INTO OUR AREA LATE TUESDAY
AFTN...THEN STALL THE FRONT ACRS THE REGION TUESDAY NIGHT INTO
WEDNESDAY.  FCST CAPE VALUES FOR LATE TUESDAY AFTN WILL BE IN THE
1500 TO 2000 J/KG RANGE.  THESE VALUES...COMBINED WITH LOW LVL CONV
ASSOCIATED WITH THE FRONT...WILL BE AMPLE ENOUGH FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE FRONT.  AS A RESULT...HAVE KEPT
HIGH LIKELY POPS IN THE NW ON TUESDAY AFTN.  SINCE CONVECTION WILL
LIKELY CONTINUE ALL NIGHT TUESDAY NIGHT INTO WEDNESDAY...DUE TO AN
APPROACHING S/WV MOVING OVER THE FRONTAL BOUNDARY...WILL CONTINUE
LIKELY POPS IN THE SRN CWFA TUESDAY NIGHT INTO WEDNESDAY. LATE
TUESDAY AFTN AND EVENING COULD BE OUR FIRST REAL SEVERE WX OUTBREAK
THIS SPRING.  SEVERE WX THREAT WILL TRANSITION OVER TO A FLOOD
THREAT TUESDAY NIGHT AS PCPN EFFICIENCY VALUES APCH 1.75
INCHES...WITH THUNDERSTORMS FCST TO RAIN ALONG THE FRONTAL
BOUNDARY.  FFG VALUES ARE NOT THAT LOW.  HOWEVER...FIRST LINE OF
CONVECTION ALONG AND AHEAD OF THE FRONT SHOULD MOISTEN THE SOIL.
ANY SUBSEQUENT THUNDERSTORMS MAY CAUSE FLOODING.  MIDNIGHT SHIFT
WILL HAVE TO EVALUATE FOR A POSSIBLE FLOOD WATCH TUESDAY NIGHT INTO
WEDNESDAY.

FRONTAL BOUNDARY IS FORECAST TO LIFT NE OF THE REGION WEDNESDAY
NIGHT.  ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST ON THURSDAY...BRINGING ANOTHER RISK FOR SHOWERS AND
THUNDERSTORMS.

OVERALL...KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH WEDNESDAY
NIGHT.  WEDNESDAY MAY BE TRICKY IN TERMS OF TEMPS...BEING
DEPENDENT ON CLOUD COVER AND DIMINISHING TRENDS ON
SHOWER/THUNDERSTORM CHANCES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

HICKMAN
Hazardous weather outlook, May 17, 5:58 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
558 AM EDT MON MAY 17 2004

INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>073-077>082-088-171157-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-KENTON KY-LEWIS KY-LICKING OH-LOGAN OH-
MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY-
PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-ROSS OH-
SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-UNION IN-WARREN OH-
WAYNE IN-
558 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FEW STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SLIDE SOUTH INTO SOUTHERN OHIO TUESDAY NIGHT.  THIS
FRONT WILL BE THE FOCUS FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING.  DURING THE OVERNIGHT HOURS STRONG
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING.

FOR THE REST OF THE WEEK THE THREAT OF THUNDERSTORMS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE TUESDAY.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:31 PM EDTSevere Thunderstorm WarningILNPreble29 min
May 17, 6:47 PM EDTSevere Thunderstorm WarningILNChampaign43 min
May 17, 7:20 PM EDTSevere Thunderstorm WarningILNHocking40 min
May 17, 7:25 PM EDTSevere Thunderstorm WarningILNAdams35 min
May 17, 7:25 PM EDTSevere Thunderstorm WarningILNShelby50 min
May 17, 7:36 PM EDTSevere Thunderstorm WarningILNLogan39 min
May 17, 7:49 PM EDTSevere Thunderstorm WarningILNBrown, Clermont26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.